Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Morristown, TN

April 30, 2003Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 30, 2003, 2:34 PM EDT for Unicoi County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:34 PM EDT (18:34 UTC)
Expired
Apr 30, 2003, 3:15 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS54 KMRX 301834
SVRMRX
TNC171-301915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE

* UNTIL 315 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BANNER HILL...OR 3 MILES SOUTHWEST OF
  ERWIN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK CREEK AROUND 240 PM EDT
  UNICOI AROUND 245 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3605 8275 3596 8252 3618 8230 3624 8242

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:25 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 10:25 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT WED APR 30 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EDT TUE APR 30 2003

INTERESTING VORT MAX AT LOW LEVELS MOVING THROUGH KY AT THIS TIME.
WE MAY FEEL SOME INFLUENCE FROM THIS OVER THE NEXT SEVERAL HOURS.
THE SOUTHERN EXTENT OF THIS FEATURE APPEARS TO BE ENHANCING CU FIELD
OVER THE CUMBERLAND PLATEAU.  THIS WILL LIKELY BE THE AREA OF
INITIAL CONVECTIVE DEVELOPMENT TODAY...MUCH LIKE YDAY.  WE WILL ALSO
SEE ACTIVITY FIRE OVER THE APPS TODAY.  MOTION OF THE STORMS WILL BE
TOWARD THE NORTHEAST AT ABOUT 15 MPH..SO ACTIVITY WILL BE SLOW TO
DEVELOP IN THE VALLEY...AGAIN...MUCH LIKE YDAY.  HOWEVER...OUTFLOW
BOUNDARIES WILL END UP HELPING TO FIRE THE CONVECTION IN THE VALLEY.

WITH ALL THE MOISTURE AND GREAT HEATING ALREADY OCCURRING...AS WELL
AS CAPES INTO THE 1500 TO 2500 RANGE...WILL SEE STRONG STORMS.  SOME
WILL LIKELY PUSLE BRIEFLY TO SEVERE LEVELS...WITH STRAIGHT LINE
WINDS AND HAIL TO 1 INCH POSSIBLE.

TEMPS SEEM ON TRACK SO FAR AND WILL ISSUE UPDATE SIMPLY TO REMOVE
MORNING WORDING FOR FOG.  MAY ALSO MAKE SOME MINOR TWEAKS TO SKY
COVER.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
343 AM EDT WED APR 30 2003

SHORT-TERM WILL INCLUDE PATCHY DENSE FOG.

SATELLITE SHOWS A WEAKENING MCS OVER KY AND NORTHERN SECTIONS OF
MID-TENNESSEE. HOWEVER...A MCV REMAINS AND IS PROGGED TO MOVE ACROSS
KY/VA/TN AREA LATER TODAY.  ALSO...PLENTY OF LEFT OVER BOUNDARIES
OVER THE FORECAST AREA WILL HELP FOCUS CONVECTION TODAY.  DEPENDING
HOW MUCH LEFT OVER DEBRIS CLOUDS REMAINS OVER THE REGION TODAY...
AIRMASS COULD ONCE AGAIN BECOME QUITE UNSTABLE.  ANOTHER ROUND OF
PULSE/MUTI-CELL SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. WET-BULB ZEROS WILL BE NEAR 10,000 FEET...SO LARGE HAIL
WILL ONCE AGAIN BE MAIN PROBLEM AS WELL AS HEAVY RAINS.  STORM
MOTIONS WILL BE SLOW SO ISOLATED FLASH FLOODING A POSSIBILITY.
WILL INCLUDE THIS INFO WITHIN THE HWO.

FOR TONIGHT...CONVECTION ENDS WITH PATCHY FOG LIKELY.  SOME DENSE
FOG ALSO POSSIBLE...ESPECIALLY OVER AREAS OF RECENT RAINS.

FOR THURSDAY...MAIN LIFT FOR CONVECTION WITH BE TERRAIN...SO WENT
WITH HIGHEST POPS MOUNTAINS.  ISOLATED SEVERE WILL ONCE AGAIN BE
A CONCERN WITH HEIGHT OF WET BULB ZERO BETWEEN 9-10 KFT.

FOR THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL APPROACH THE AREA
THEN MOVE ACROSS DURING THE DAY. A GOOD BET OF SEEING WIDESPREAD
CONVECTION WITH FROPA WITH DIFLUENCE ALOFT NOTED. WILL GO WITH
LIKELY POPS...BUT WOULD NOT BE SUPRISED WITH SEE CAT COVERAGE.
ALSO...ANOTHER DAY OF SEVERE WEATHER POSSIBLE DEPENDING ON AMOUNTS
OF INSTABILITY.

FCSTID =   15
CHA   84  62  85  60 /  50  20  30  30
TYS   80  61  83  61 /  60  30  30  30
TRI   78  57  80  56 /  60  30  30  30
OQT   79  60  83  60 /  60  30  30  30

DH
*********************************************************************
EVENING FORECAST DISCUSSION
1035 PM EDT TUE APR 29 2003

UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS
LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND
GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT
UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS.

ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL
SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO
UP MILD OVERNIGHT TEMPS.

SON

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE APR 29 2003

A WEAK BOUNDARY AND GOOD INSTABILITY IS HELPING TO FIRE UP SOME
AFTERNOON THUNDERSTORMS ACROSS THE NORTHERN CWA. THIS SHOULD
CONTINUE THROUGHOUT THE EVENING...WILL LOSE ITS PUNCH BY MIDNIGHT AS
IT LOSES HEATING. SUMMER-LIKE PATTERN WILL CONTINUE WEDNESDAY AND
THURSDAY AS WARM DAYS AND AFTN AND EVENING THUNDERSTORMS.

IN THE EXTENDED...FRIDAY A COLD FRONT WILL APPROACH THE REGION
BRINGING A CONTINUED CHANCE FOR TSTORMS THROUGH SATURDAY MORNING.
THE WEEKEND LOOKS DRY WITH MORE SEASONAL TEMPERATURES.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   60  84  61  84 /  20  30  30  30
TYS   59  82  61  81 /  30  30  30  30
TRI   54  79  57  79 /  30  30  30  30
OQT   59  82  60  81 /  30  30  30  30

BS
Hazardous weather outlook, Apr 30, 4:39 AM EDT, 9 hours 55 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING
PRODUCING ANOTHER ROUND OF SCATTERED THUNDERSTORMS.  DUE TO THE
EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS
COULD BECOME SEVERE.  LARGE HAIL AND DAMAGING THUNDERSTORMS
WINDS WILL BE THE MAIN CONCERN.  ALSO...LOCALLY HEAVY RAINFALL
COULD PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY AFTERNOON AND EARLY EVENING WITH LARGE HAIL...
DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL BEING THE MAIN
CONCERN.

A COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY AFTERNOON
AND EVENING.  SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO...SPOTTER ACTIVATION MAY BE REQUIRED BOTH THURSDAY AND FRIDAY
AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Apr 30, 10:16 AM EDT, 4 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 AM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PINECREST                 TN   1.25 IN HAIL
04/29/03   CAMPBELL                       HALF DOLLAR SIZED HAIL IN
                                          THE PINECREST COMMUNIYTY
                                          AT 420 PM. REPORTED BY
                                          CAMPBELL COUNTY
                                          DISPATCH.

0502 PM    ROCKWOOD                  TN   0.88 IN HAIL
04/29/03   ROANE                          DIME TO NICKEL SIZED HAIL
                                          REPORTED NEAR ROCKWOOD AT
                                          502PM. REPORTED BY ROANE
                                          SHERIFFS OFFICE.

0506 PM    ROCKWOOD                  TN   1.00 IN HAIL
04/29/03   ROANE                          HAIL CONTINUED THROUGH
                                          533 PM IN THE ROCKWOOD
                                          AREA AND INCREASED TO
                                          QUARTER SIZE. REPORTED BY
                                          ROANE COUNTY SHERIFFS
                                          DISPATCH.

0630 PM    HIXSON                    TN   WIND DAMAGE
04/29/03   HAMILTON                       TWO TREES REPORTED DOWN
                                          IN THE MIDDLE VALLEY AREA
                                          NEAR HIXSON.
                                          ALSO...FLOODING DUE TO
                                          CULVERT BACKUP...COVERED
                                          ROADWAY AND DAMAGED ONE
                                          HOME. REPORTED BY
                                          EMERGENCY SERVICES
                                          DISPATCH.

0730 PM    JACKSBORO                 TN   0.75 IN HAIL
04/29/03   CAMPBELL                       ALSO REPORTED AT
                                          LAFOLLETTE. REPORTED BY
                                          CAMPBELL COUNTY DISPATCH.

0730 PM    NIOTA                     TN   WIND DAMAGE
04/29/03   MCMINN                         AT 730 PM SEVERAL TREES
                                          REPORTED DOWN AND 1/2
                                          INCH SIZE HAIL IN AND
                                          AROUND NIOTA. REPORTED BY
                                          SHERIFFS DISPATCH.

0746 PM    MADISONVILLE              TN   WIND DAMAGE
04/29/03   MONROE                         2 TREES DOWN IN
                                          MADISONVILLE. REPORTED BY
                                          SHERIFFS DISPATCH.

0750 PM    MADISONVILLE              TN   0.75 IN HAIL
04/29/03   MONROE                         PEA TO DIME SIZED HAIL IN
                                          AND AROUND MADISONVILLE.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0945 PM    CLEVELAND                 TN   0.75 IN HAIL
04/29/03   BRADLEY                        PEA TO DIME SIZE HAIL
                                          REPORTED IN CLEVELAND.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0947 PM    ROCKWOOD                  TN   0.75 IN HAIL
04/29/03   ROANE                          DIME SIZE HAIL REPORTED
                                          IN ROCKWOOD. REPORTED BY
                                          STORM SPOTTER.

0949 PM    ROCKWOOD                  TN   0.75 IN HAIL
04/29/03   ROANE                          PEA TO DIME SIZE HAIL
                                          CONTINUED FROM 949 PM
                                          THROUGH AROUND 1000 PM IN
                                          THE ROCKWOOD AREA.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0950 PM    HARRIMAN                  TN   0.75 IN HAIL
04/29/03   ROANE                          PEA TO DIME SIZE HAIL
                                          FELL IN THE HARRIMAN AREA
                                          FROM AROUND 950 PM
                                          THROUGH AROUND 1010 PM.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0955 PM    KINGSTON                  TN   0.75 IN HAIL
04/29/03   ROANE                          PEA TO DIME SIZE HAIL
                                          FELL IN THE KINGSTON AREA
                                          FROM AROUND 955 PM
                                          THROUGH AROUND 1015 PM.
                                          REPORTED BY DISPATCH.

0955 PM    CLEVELAND                 TN   0.75 IN HAIL
04/29/03   BRADLEY                        DIME SIZE HAIL REPORTED
                                          IN CENTRAL CLEVELAND.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

1000 PM    CLEVELAND                 TN   0.75 IN HAIL
04/29/03   BRADLEY                        PEA TO DIME SIZE HAIL
                                          REPORTED IN NORTHEAST
                                          CLEVELAND. REPORTED BY
                                          SHERIFFS DISPATCH.

1030 PM    BIG SPRING                TN   0.88 IN HAIL
04/29/03   MEIGS                          REPORTED BY THE POLICE
                                          DEPARTMENT.

1140 PM    NIOTA                     TN   0.88 IN HAIL
04/29/03   MCMINN                         REPORTED BY THE POLICE
                                          DEPARTMENT.

1200 AM    SWEETWATER                TN   WIND DAMAGE
04/30/03   MONROE                         A FEW TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:49 PM EDTSevere Thunderstorm WarningMRXRoane26 min
Apr 29, 9:55 PM EDTSevere Thunderstorm WarningMRXBradley35 min
Apr 29, 10:13 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea47 min
Apr 29, 10:17 PM EDTSevere Thunderstorm WarningMRXLoudon43 min
Apr 29, 11:09 PM EDTSevere Thunderstorm WarningMRXMcMinn51 min
Apr 29, 11:36 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
Apr 30, 2:16 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Apr 30, 2:28 PM EDTSevere Thunderstorm WarningMRXCarter47 min
Apr 30, 2:39 PM EDTSevere Thunderstorm WarningMRXMonroe51 min
Apr 30, 3:03 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Apr 30, 4:11 PM EDTSevere Thunderstorm WarningMRXGreene49 min
Apr 30, 4:40 PM EDTSevere Thunderstorm WarningMRXMorgan65 min
Apr 30, 4:53 PM EDTSevere Thunderstorm WarningMRXBledsoe37 min
Apr 30, 5:29 PM EDTSevere Thunderstorm WarningMRXCampbell46 min
Apr 30, 5:37 PM EDTSevere Thunderstorm WarningMRXHawkins23 min
Apr 30, 6:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Apr 30, 6:51 PM EDTFlash Flood WarningMRXCampbell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.